Thunderstorm Wind, Big Horn
- When
- June 3, 4:56 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A high based rain shower collapsed near the Greybull, Wyoming airport and brought a wind gust of 59 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A high based rain shower collapsed near the Greybull, Wyoming airport and brought a wind gust of 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 12:44 PM MST, 4 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 144 PM MDT Wed Jun 3 2020 .SHORT TERM...(This evening through Thursday night) Issued at 135 PM MDT Wed Jun 3 2020 Unstable westerly flow has brought more showers and thunderstorms to the area this afternoon. Currently, the active areas are through the center portions of the state from west to east, though models are still showing widespread convection developing in NE Idaho and spreading into the northwest mountains and eastward over the Bighorn Basin and Bighorn Mountains. SPC extended the area of marginal risk of severe storms across the northern portions of the forecast area as a weak shortwave trough in the zonal flow moves through this afternoon and evening. Hail up to an inch and wind gusts over 40 mph should be the main threats with the stronger storms. The rest of the forecast area should see isolated to scattered showers and thunderstorms through about 8 pm this evening, with some lingering activity over northern WY and Johnson and Natrona Counties. Southern Lincoln County may also continue to see storminess through midnight. Residual moisture in the flow should keeps partly to mostly cloudy skies around overnight to keep minimum temperatures on the warm side, much like this morning. Westerly flow will continue on Thursday, with west-northwest gusty wind developing in the afternoon. Northern WY is likely to see isolated showers and thunderstorms, and perhaps southern Sweetwater County, but much of the area will see mostly clear to partly cloudy skies. Models are indicating warming mid-level temperatures and a lack of forcing to lesson convective possibilities. The best chance for storms Thursday afternoon and evening looks to be over Johnson County where a weak cool front will push into northeast WY and provide low level moisture and lift. Thursday night will likely be similar to tonight, though some clearer skies should push northward from the Great Basin and the flow becomes more southwesterly ahead of the large trough expected to set up for the weekend. .LONG TERM...(Friday through Wednesday) Issued at 107 PM MDT Wed Jun 3 2020 Ridging across the forecast area for Friday in response to a trough along the west coast and a cutoff low along southern CA. The trough will kick the low inland on Friday producing warm southerly flow across the area. This will be the hottest day of the long range in the extended southerly flow. Afternoon winds will increase and humidity will decrease in this pattern for a short period of elevated fire weather conditions possible on Thursday and Friday. On Saturday, the low will continue northeast with showers developing early Saturday morning and continuing to become more widespread through the day. Gusty winds will accompany this system across the region. Temperatures will be a bit cooler as well. The ECMWF solution is slower, and more likely. It shows a more favorable potential for strong convection, as the low crosses the forecast area during the afternoon. A short wave trough and associated cold front will enter far western portions through the day Sunday, creating a tight pressure gradient. Gusty winds will be widespread across the rest of the forecast area, with 700mb winds of 40 to 45 kt over much of the area. Strong winds will likely occur over the Wind Corridor, from Rock Springs to Casper. Monday to Wednesday will see a repetitive pattern as shortwaves will kick through each day bringing showers and storms across the region. Temperatures will cool Sunday and Monday, back down to seasonal normals, due to associated cold fronts. Most of the precipitation will be in the west and north, stretching into central areas as well. Snow levels will drop in the west, possible as low as 7,500 feet, for some high mountain snow. The south will stay on the dry side. && .AVIATION...For the 18Z TAFS through 18Z Thursday Issued at 1125 AM MDT Wed Jun 3 2020 VFR Conditions will continue through Thursday morning. Afternoon and evening convection will be most likely across the northwest and south, generally between 21Z and 03Z. Still appears KJAC and KCOD would have the best chance at seeing impacts, but confidence is not high. Winds have already started at KCPR, PNA and RKS and will see slight increase this afternoon. KRIW should see a period of northwest wind 15-25kts late in the afternoon and early evening. The other TAF sites will see westerly winds to around 20kts for the afternoon. Wind speeds should decrease across the board by 03Z Thursday. && .FIRE WEATHER... Issued AT 142 PM MDT Wed Jun 3 2020 Breezy west wind along with warm temperatures and humidities below 20 percent this afternoon have elevated fire weather conditions across southern and central WY. These conditions will persist through about 8pm tonight. Showers and isolated thunderstorms have already developed across the middle portions of the state, and will also persist into the early evening hours. More widespread showers and thunderstorms should develop across YNP and the northwest mountains between 2-3pm, and move eastward through the afternoon and evening, into Johnson County. Some of the storms are likely to be stronger and produce hail up to one inch and wind gusts over 40 mph. Possible that some area could see a wetting rain across northern WY this afternoon and evening. Temperatures should remain relatively warm overnight. West wind picks back up on Thursday, when showers and thunderstorms will be less, but still expected across northern WY and far southern WY. A large low pressure system is expected to move through Saturday, with hot, dry, windy conditions on Friday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Swanson AVIATION...Swanson FIRE WEATHER...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 238 PM MDT Wed Jun 3 2020 WYZ001>020-022>030-042045- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 238 PM MDT Wed Jun 3 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Isolated showers and thunderstorms across east and central areas. Scattered thunderstorms across northern areas with some stronger storms possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...Isolated thunderstorms across the west and north. Friday...Near record temperatures and elevated fire conditions across much of the area. Showers and thunderstorms possible west of the divide late overnight. Saturday...Widespread afternoon and evening thunderstorms. Sunday and Monday...Isolated to scattered showers and thunderstorms. Higher elevation snow possible over far western mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
Special Weather Statement
National Weather Service Riverton WY
1249 PM MDT Wed Jun 3 2020
WYZ022-031915-
Casper Mountain-
1249 PM MDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
115 PM MDT...
At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bates Hole, which is 22 miles south of Casper, moving east at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Natrona County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4243 10633 4245 10632 4246 10636 4245 10639
4246 10641 4250 10643 4252 10642 4253 10643
4257 10639 4262 10640 4260 10608 4243 10608
TIME...MOT...LOC 1848Z 279DEG 39KT 4252 10632
McDonaldSpecial Weather Statement National Weather Service Riverton WY 202 PM MDT Wed Jun 3 2020 WYZ015>019-040000- Wind River Mountains East-Upper Wind River Basin-Wind River Basin- Lander Foothills-Green Mountains and Rattlesnake Range- Including the cities of Dubois, Riverton, Shoshoni, Lander, and Jeffrey City 202 PM MDT Wed Jun 3 2020 ...Gusty wind and small hail with storms this afternoon... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Wind gusts over 45 mph are likely with storms this afternoon. Some small hail and brief heavy rain is also possible. * WHERE...The Wind River Basin and central hills of Wyoming. * WHEN...Now through 6 PM. McDonald
Special Weather Statement National Weather Service Riverton WY 253 PM MDT Wed Jun 3 2020 WYZ001-040000- Yellowstone National Park- Including the cities of Lake, Mammoth, and Old Faithful 253 PM MDT Wed Jun 3 2020 ...Showers and Thunderstorms Through 6 PM... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Scattered thunderstorms with hail and strong wind over 40 MPH along with brief heavy rain. * WHERE...Yellowstone National Park. * WHEN...Now through 6 PM.
Special Weather Statement
National Weather Service Riverton WY
359 PM MDT Wed Jun 3 2020
WYZ012-013-032330-
Jackson Hole-Teton and Gros Ventre Mountains-
359 PM MDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 530 PM
MDT...
At 358 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles west of South Entrance to 12 miles
east of Archer. Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Alta around 445 PM MDT.
Grand Teton and Phelps Lake around 505 PM MDT.
Moose, Leigh Lake and Moran Bay around 510 PM MDT.
Moran Junction around 530 PM MDT.
Other locations impacted by these storms include Signal Mountain
Lodge, Flagg Ranch Village, Jackson Lake, Jackson Lake Lodge, Buffalo
Ranger Station, Jenny Lake, Lizard Creek Campground, Jenny Lake
Lodge, Hatchet Campground and Togwotee Mountain Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4413 11104 4413 11006 4392 11006 4364 11045
4366 11104
TIME...MOT...LOC 2158Z 268DEG 30KT 4411 11100 4373 11154
StraubSpecial Weather Statement
National Weather Service Riverton WY
415 PM MDT Wed Jun 3 2020
WYZ012-014-024>026-032315-
Wind River Mountains West-Upper Green River Basin-Upper Green River
Basin Foothills-Teton and Gros Ventre Mountains-Salt River and
Wyoming Ranges-
415 PM MDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUBLETTE AND SOUTHEASTERN
TETON COUNTIES UNTIL 515 PM MDT...
At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Bondurant to 8 miles south of
Daniel. Movement was east at 40 mph. At 402 PM, a wind gust of 56
MPH was recorded at Big Piney Airport.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Boulder around 435 PM MDT.
Squaretop Mountain around 440 PM MDT.
Big Sandy around 455 PM MDT.
Big Sandy Opening around 510 PM MDT.
Cirque Of The Towers and Wind River Peak around 515 PM MDT.
Other locations impacted by these storms include Green River Lake
Campground, Boulder Fish Rearing Station, Fremont Lake Campground,
Granite Creek Campground, Kozy Campground, Boulder Lake Campground,
Pinedale Ralph Wenz Field and Big Sandy Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4349 10989 4346 10980 4344 10976 4339 10979
4337 10969 4321 10968 4307 10955 4301 10955
4294 10937 4286 10932 4280 10921 4277 10924
4274 10913 4265 10912 4266 10905 4259 10904
4264 11038 4344 11058
TIME...MOT...LOC 2213Z 270DEG 36KT 4326 11015 4274 11003
StraubSpecial Weather Statement
National Weather Service Riverton WY
535 PM MDT Wed Jun 3 2020
WYZ012>015-040030-
Wind River Mountains West-Wind River Mountains East-Jackson
Hole-Teton and Gros Ventre Mountains-
535 PM MDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SUBLETTE AND
SOUTHERN TETON COUNTIES UNTIL 630 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm near
Phelps Lake, which is near Moose, moving east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Kelly around 545 PM MDT.
Other locations impacted by this storm include Teton County
Fairgrounds, Gros Ventre Campground, Signal Mountain Lodge, Crystal
Creek Campground, Jackson Lake Lodge, Togwotee Mountain Lodge,
Jackson Hole Airport, Hatchet Campground, Jackson National Fish
Hatchery and Brooks Lake Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4390 11058 4381 11003 4377 11000 4368 10995
4365 10991 4365 10988 4362 10987 4362 10985
4327 11010 4348 11094
TIME...MOT...LOC 2334Z 284DEG 27KT 4360 11076
StraubThe Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897823.